Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 34, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2018, 4:54 PM MST for Coconino County, Arizona. It was in force for 16 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 4:54 PM MST (23:54 UTC)
- Expired
- Jul 18, 2018, 8:45 AM MST
- In force
- 16 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 122 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:30 AM MST | FLASH FLOOD | Lees Ferry, AZ | A STREAM GAUGE AT LEES FERRY, WHERE THE PARIA RIVER REACHES THE COLORADO RIVER, REACHED A PEAK STAGE OF 7.82 FEET WITH A PEAK FLOW OF 1,436 CFS. THIS WAS ABOUT A 3 FOOT RISE OF WATER IN THIS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 696 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648
WGUS55 KFGZ 172354
FFWFGZ
AZC005-180745-
/O.NEW.KFGZ.FF.W.0034.180717T2354Z-180718T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
454 PM MST TUE JUL 17 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 1245 AM MST Wednesday
* At 449 PM MST, National Weather Service Doppler radar indicated
heavy rain falling in the drainages that feed the Paria River in
Arizona. Spotters in southern Utah reported Flash Flooding in
Buckskin Gulch, which also feeds in the Paria River. Flood waters
will move downstream into Arizona for much of the night.
This includes the following streams and drainages...Paria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3700 11185 3699 11184 3699 11180 3698 11176
3696 11174 3695 11171 3694 11166 3692 11164
3691 11162 3686 11158 3686 11160 3691 11166
3694 11173 3696 11178 3697 11180 3698 11187
3700 11187
$$3 follow-up statements
486
WGUS55 KFGZ 180259
FFWFGZ
AZC005-181545-
/O.EXT.KFGZ.FF.W.0034.000000T0000Z-180718T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
759 PM MST TUE JUL 17 2018
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 845 AM MST Wednesday
* At 756 PM MST, National Weather Service Doppler radar indicated
heavy rain fell earlier this afternoon in the drainages that feed
the Paria River in Arizona. Spotters in southern Utah reported
Flash Flooding in Buckskin Gulch, which also feeds in the Paria
River. The Paria River gauge near Kanab recorded a 1.3 foot rise
this evening. Flood waters will continue to move downstream into
Arizona for much of the night.
This includes the following streams and drainages...Paria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3700 11185 3699 11184 3699 11180 3698 11176
3696 11174 3695 11171 3694 11166 3692 11164
3691 11162 3686 11158 3686 11160 3691 11166
3694 11173 3696 11178 3697 11180 3698 11187
3700 11187
$$
TPS856
WGUS75 KFGZ 180952
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
252 AM MST WED JUL 18 2018
AZC005-181545-
/O.CON.KFGZ.FF.W.0034.000000T0000Z-180718T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
252 AM MST WED JUL 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM MST FOR
COCONINO COUNTY...
At 248 AM MST, river gauge reports indicated the Paria Rive at Lees
Ferry had begun to rise due to heavy rainfall that occurred upstream
Tuesday afternoon and evening. Flash flooding is expected to begin
shortly.
This includes the following streams and drainages...the Paria River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3700 11185 3699 11184 3699 11180 3698 11176
3696 11174 3695 11171 3694 11166 3692 11164
3691 11162 3686 11158 3686 11160 3691 11166
3694 11173 3696 11178 3697 11180 3698 11187
3700 11187
$$
41493
WGUS75 KFGZ 181540
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
840 AM MST WED JUL 18 2018
AZC005-181548-
/O.EXP.KFGZ.FF.W.0034.000000T0000Z-180718T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
840 AM MST WED JUL 18 2018
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 845 AM
MST...
Flood waters are continuing to recede this morning. Elevated water
levels will continue through Paria Canyon this morning, but no
further flooding is anticipated at this time. Please continue to
heed any remaining closures.
LAT...LON 3700 11185 3699 11184 3699 11180 3698 11176
3696 11174 3695 11171 3694 11166 3692 11164
3691 11162 3686 11158 3686 11160 3691 11166
3694 11173 3696 11178 3697 11180 3698 11187
3700 11187
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:05 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 17, 2:05 PM MST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 205 PM MST Tue Jul 17 2018 .SYNOPSIS...Expect a good chance of afternoon and evening showers and thunderstorms for the rest of the week and into next weekend. The greatest coverage and highest potential for stronger storms will be over portions of Coconino and Yavapai counties. && .DISCUSSION...Deep moisture and marginal instability will continue to be the rule through Thursday, with the highest moisture values southwest of the Mogollon Rim. Higher shear values today may start to overcome the slow start, due to earlier debris cloud cover and rain-cooled air. Wednesday should be a bit more active, barring any complex development tonight. Steering flow will remain easterly through Thursday, before turning more southerly late this week and into the weekend. This will likely keep deeper moisture into at least the western and central portions of the CWA, while pushing storm activity back farther north. By late in the weekend and early next week, models suggest some strengthening of the mid-level high and an intrusion of drier air from the north. We anticipate some decrease in activity during this time frame, but a complete stoppage is unlikely. && .AVIATION...For the 00Z package...Expect sct-nmrs shra/tsra and isold +tsra through 02Z-04Z, decreasing activity after 04Z. The strongest storms will produce localized MVFR/IFR conditions. More of the same developing again aft 18Z Wednesday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered to numerous afternoon and evening showers and thunderstorms Wednesday and Thursday. Storm motion will generally be east to west, with portions of Coconino and Yavapai counties likley seeing the most activity. Friday through Sunday...Flow becomes more southerly during this period, ensuring that deep moisture remains in at least the western and central zones. Some minor drying may develop Sunday as flow turns northerly heading into early next week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Peterson AVIATION...Peterson FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 17, 1:57 PM MST, 2 hours 57 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 157 PM MST TUE JUL 17 2018 AZZ008-015-037-038-172130- Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County Mountains-Oak Creek and Sycamore Canyons- 157 PM MST TUE JUL 17 2018 At 153 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles south of Williams, or 26 miles northwest of Sedona, moving southwest at 20 mph. Locations impacted include... Raymond Boy Scout Camp, Dogtown Lake Campground and White Horse Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small nickel sized hail is possible from this storm. Take shelter inside a shelter or hardtop vehicle from any falling hail. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3528 11206 3514 11194 3495 11210 3511 11238 TIME...MOT...LOC 2053Z 062DEG 16KT 3512 11215 NL/RR
Special weather statement, Jul 17, 2:51 PM MST, 2 hours 3 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 251 PM MST TUE JUL 17 2018 AZZ007-008-037-172215- Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County Mountains- 251 PM MST TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 315 PM MST... At 249 PM MST, Doppler radar was tracking a strong thunderstorm near Ash Fork, or 33 miles north of Chino Valley, moving southwest at 15 mph. Nickel size hail and very heavy rainfall will be possible with this storm. Standing water on Interstate 40 will make driving hazardous. Locations impacted include... Ash Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3536 11245 3526 11227 3501 11243 3517 11267 TIME...MOT...LOC 2149Z 034DEG 20KT 3525 11242 NL/RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:15 PM MST | Flash Flood Warning | FGZ | Yavapai | 16 hr |
| Jul 16, 5:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 36 min |
| Jul 16, 5:59 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 16, 6:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 30 min |
| Jul 16, 6:21 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 7:07 PM MST | Flash Flood Warning | FGZ | Navajo | 4 hr |
| Jul 17, 1:57 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 17, 2:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 17, 3:51 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 16 min |
| Jul 17, 4:00 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.